Skip to main content

Does Emgality cause weight gain?

Medically reviewed by Carmen Fookes, BPharm. Last updated on Oct 15, 2020.

Official Answer

by Drugs.com

Yes, Emgality (galcanezumab) may cause weight gain in some people who take it to prevent migraines or to treat cluster headaches. A survey by Health Union reported 12% of people gained weight while being administered CGRP injections, such as Emgality. Nearly a third said the drugs made them constipated, while 16% reported injection site reactions, 15% reported fatigue and 11% reported dry mouth.

Blog sites also report rapid weight gain of up to 10 to 14 pounds (4.5kg to 6.35kg) in some people who are using Emgality. This weight gain was in the absence of other medication, dietary, or activity level changes.

Most people reported losing the gained weight within a few months of discontinuing Emgality, and it does seem like weight gain may be an issue with other new CGRP inhibitors such as Ajovy as well, even though weight gain is not listed as a side effect of these medications in their product information

What are the common side effects of Emgality?

The most common side effect reported with Emgality in clinical trials was injection site reactions. These occurred in 18% of people and included symptoms such as pain, redness, swelling, or itching around the injection site. Other side effects reported in 1% to 10% of people include:

  • Constipation
  • Hives (urticaria) or a rash
  • Skin itch
  • Vertigo or dizziness.

Other gastrointestinal effects (such as bloating), anti-drug antibodies, and hypersensitivity reactions have also been reported.

References

Related Medical Questions

Drug Information

Related Support Groups